Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 15, NWS Midland/Odessa, TX

July 5, 1998Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 5, 1998, 1:34 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1998, 1:34 PM CDT (18:34 UTC)
Expired
Jul 5, 1998, 7:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Jeff Davis County, TX, Reeves County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 051835
FFWMAF
TXC243-389-060030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
134 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFF DAVIS COUNTY IN WESTERN TEXAS
  SOUTHWESTERN REEVES COUNTY IN WESTERN TEXAS

* UNTIL 730 PM CDT

* AT 130 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED OVER THE DAVIS
  MOUNTAINS...WITH LITTLE OR NO MOVEMENT INDICATED.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS THE DAVIS MOUNTAINS AND ALONG HIGHWAY 3078 WEST
  OF TOYAHVALE THROUGH 735 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

HUBER/NADEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:22 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 10:22 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1022 AM CDT SUN JUL 5 1998

ATMOSPHERE OVER PB REMAINS UNSTABLE WITH KMAF SOUNDING THIS MORNING
SHOWING A LI VALUE OF -3. OUTFLOW BOUNDARY FROM CONVECTION IN THE
BIG COUNTRY AREA PRODUCED ISOLATED THUNDERSTORMS ACROSS SOUTHEASTERN
NEW MEXICO LAST EVENING. EXPECT THE SAME THIS EVENING. ALSO...THE
MOUNTAINS TO THE SOUTHWEST HAD SOME THUNDERSTORMS LAST EVENING...
EXPECT THE SAME THERE AS WELL THIS EVENING.

LOOKING AT THE CURRENT PACKAGE...ALL LOOKS ON TRACK.

HUBER/NADEN

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.